Photo-Onycholysis Caused by an Unusual Beach Game Activity: A Pediatric Case of a Side Effect Caused by Doxycycline

Authors

  • Massimiliano Pazzaglia M.D.,

    1. Division of Dermatology, Department of Specialized, Experimental and Diagnostic Medicine, University of Bologna, Bologna, Italy
    Search for more papers by this author
  • Michela Venturi M.D.,

    Corresponding author
    1. Division of Dermatology, Department of Specialized, Experimental and Diagnostic Medicine, University of Bologna, Bologna, Italy
    • Address correspondence to Michela Venturi, M.D., Dermatology, S. Orsola-Malpighi Hospital, Via Massarenti 1, 40138 Bologna, Italy, or e-mail: michela.venturi4@studio.unibo.it.

    Search for more papers by this author
  • Antonella Tosti M.D.

    1. Department of Dermatology and Cutaneous Surgery, Miller School of Medicine, University of Miami, Miami, Florida
    Search for more papers by this author

Abstract

Photo-onycholysis caused by doxycycline has rarely been reported in children. We present the case of a boy who loved to play pinball while at the beach, holding tightly to the machine. He developed a photo-onycholysis predominantly on his thumbs while he was being treated with 20 mg/day of doxycycline, a low dose but enough to trigger the photoreaction.

Ancillary